Cutaneous Pigmentation After Photosensitivity Induced by Vandetanib Therapy | Dermatology | JAMA Dermatology | JAMA Network
[Skip to Navigation]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 35.175.212.130. Please contact the publisher to request reinstatement.
Observation
August 2009

Cutaneous Pigmentation After Photosensitivity Induced by Vandetanib Therapy

Author Affiliations

Author Affiliations: Dermatology Branch (Drs Kong and Turner), Neuro-Oncology Branch (Dr Fine), and Laboratory of Pathology (Dr Stern), Center for Cancer Research, National Cancer Institute, National Institutes of Health, Bethesda, Maryland.

Arch Dermatol. 2009;145(8):923-925. doi:10.1001/archdermatol.2009.177
Abstract

Background  Photosensitivity has been reported in patients who were treated with vandetanib (ZD6474), an inhibitor of epidermal growth factor receptor, vascular endothelial growth factor receptor, and the RET (rearranged during transfection) kinases.

Observations  We describe the occurrence of cutaneous hyperpigmentation after photosensitivity in 2 patients who were treated with vandetanib. The pigmentation patterns were variable within and between patients. Biopsy specimens from different sites revealed variability in Perls and Fontana staining patterns.

Conclusions  These 2 cases highlight the unusual occurrence of cutaneous hyperpigmentation after vandetanib-associated photosensitivity, a reaction that demonstrates that medications are important causes of acquired photosensitivity and hyperpigmentation. Aggressive photoprotection may facilitate the resolution of diffuse hyperpigmentation. Dermatologists should endeavor to identify and report novel cutaneous adverse effects as new targeted therapies are developed.

×